Could My Blood Pressure Medication Be Making My Erectile Dysfunction Worse?
Erectile dysfunction (ED) is an exceedingly common problem for men, particularly as they age. While some level of sexual dysfunction may simply be a normal side effect of aging, there are certain factors that can exacerbate a man’s erectile dysfunction. Hypertension – or high blood pressure – is a well-known cause of erectile dysfunction, but many men are unaware that some medications used to treat hypertension can actually cause or worsen ED symptoms as well. At Kasraeian Urology in Jacksonville, FL, board-certified urologists Drs. Ahmad and Ali Kasraeian understand the devastating impact that ED can have on a man’s overall well-being and are committed to helping patients identify the possible causes of their ED so that appropriate treatment can be undertaken. Keep reading to learn more about the connection between high blood pressure and ED, and find out which hypertension medications may be making things worse for you.
What are the symptoms of ED?
During times of intense emotional distress, heavy drinking, or another abnormal scenario, men may have temporary problems with sexual function. Difficulty getting or keeping an erection that occurs on rare occasions like these may be nothing to worry about. If you begin to experience problems with erections more often, however, it may be time to speak to your urologist. Most often, ED is characterized by one or more of the following:
- Difficulty achieving or maintaining an erection
- Inability to achieve or maintain an erection
- Erection does not last long enough for intercourse
- Erection is not firm enough for penetration
What causes ED other than age?
Erectile dysfunction is often a multifactorial condition, meaning there are many variables contributing to the patient’s problem. Some of the most common causes of ED include:
- Low testosterone
- High blood pressure
- Alcohol use
- Drug use
- Certain medications
- Certain underlying conditions
- Previous surgery
- Psychological trauma or stress
- Relationship problems
How are high blood pressure and ED related?
In simple terms, erections occur when arteries and vessels dilate enough to allow blood to flow into the penis, making it firm. For patients with high blood pressure, these vessels are constricted and do not allow proper blood flow, resulting in difficulty achieving or maintaining an adequate erection. While medication is typically necessary for patients with hypertension, certain blood pressure medications can actually cause or worsen the symptoms of ED.
Which blood pressure medications cause ED?
Two of the most common hypertension medications that are known to contribute to erectile dysfunction symptoms are diuretics and beta-blockers. In many cases, there are safe and effective alternatives to these drugs that can adequately control the patient’s blood pressure without sacrificing his sexual function. During your initial consultation for ED in Jacksonville, FL, Dr. Kasraeian will discuss your symptoms, carefully review your health history and list of medications, and explain all of your options at length. Working in collaboration with your other providers, Dr. Kasraeian will determine if it may be safe and appropriate for you to switch to a different blood pressure medication that will be less likely to impact your erectile function.
Before changing or adjusting any of your medications, always speak to your doctor(s).
Erectile function got you down? We can help.
Whether your ED is related to hypertension, medications, or something else, you may be able to achieve better erections and a more satisfying sexual experience with one of our many ED treatment options in Jacksonville, FL. To learn more, call Kasraeian Urology to schedule your private consultation with one of our award-winning board-certified urologists Dr. Ahmad Kasraeian or Dr. Ali Kasraeian today.